Alert archive / California / Winter Storm Watches in 2008

Winter Storm Watch 2, NWS San Diego, CA

January 23, 2008San Bernardino County, California

NWS San Diego, CA issued this winter storm watch at Jan 23, 2008, 7:47 PM PST for San Bernardino County, California. It took effect at Jan 24, 2008, 6:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2008, 7:47 PM PST (03:47 UTC)
In effect from
Jan 24, 2008, 6:00 PM PST
Expired
Jan 24, 2008, 1:37 PM PST
In force
Issued by
NWS San Diego, CA

County San Bernardino County, CA

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 1:15 PM PST, 6 hours 32 minutes earlier.

Area forecast discussion, Jan 23, 1:15 PM PST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PST WED JAN 23 2008

.SYNOPSIS...LOW PRESSURE OFF THE NORTHERN CALIFORNIA COAST WILL SEND
A WEAK TROUGH OUR WAY WITH A PERIOD OF RAIN AND MOUNTAIN SNOW
EXPECTED OVERNIGHT. SCATTERED SHOWERS WILL BE POSSIBLE THROUGH
FRIDAY MORNING. THE CHANCE OF SHOWERS WILL DECREASE TEMPORARILY
LATER FRIDAY OR EARLY SATURDAY AS THE STORM OFF THE COAST REGROUPS.
THE STORM IS EXPECTED TO MOVE TOWARD THE COAST SATURDAY NIGHT...
INCREASING THE CHANCE FOR RAIN AND SNOW. STRONG WINDS...PERIODS OF
HEAVY RAIN AND MOUNTAIN SNOW WILL BE POSSIBLE OVER THE WEEKEND.
SCATTERED SHOWERS COULD LINGER THROUGH MONDAY BUT DRYING IS EXPECTED
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

SATELLITE IMAGERY SHOWS CLOUDS THICKENING FROM THE SOUTH TODAY WHILE
THE THICKER CLOUDS ASSOCIATED WITH HEAVY RAIN EXTEND FROM THE LA
AREA TO WELL OFF THE COASTAL WATERS. RADAR SHOWS INDIVIDUAL SHOWERS
MOVING NORTH...WHILE THE ENTIRE BAND SHIFTS SLOWLY E.  WATER VAPOR
IMAGERY SHOWS A BROAD UPPER LOW CENTERED OFF THE NOCAL COAST WITH A
LOBE OF VORTICITY ROTATING AROUND THE S SIDE. THIS FEATURE IS
SUPPORTING THE BAND OF MODERATE RAIN OFFSHORE AND SHOULD WEAKEN AND
MOVE RAPIDLY EAST AFTER DARK.

STILL EXPECTING A PERIOD OF RAIN AND MOUNTAIN SNOW AFTER DARK
TONIGHT AS A LOBE OF VORTICITY ROUNDS THE BASE OF THE UPPER LOW AND
TRAVERSES SOCAL. HOWEVER...MOST OF THE ENERGY WILL MOVE NE OF THE
SGX CWA SO PRECIPITATION AMOUNTS ARE EXPECTED TO CONSIDERABLY LESS
THAN IN THE LA AREA. EXPECT AMOUNTS OF AROUND ONE-HALF TO THREE
QUARTER OF AN INCH FOR ORANGE AND SAN BERNARDINO COUNTIES...TAPERING
TO ONE-QUARTER INCH OR LESS FOR SOUTHERN SNA DIEGO COUNTY. IN THE
SAN BERNARDINO MOUNTAINS AND FOOTHILLS AMOUNTS COULD BE CLOSER TO
ONE INCH. BASED ON EXPECTED SOUTH WINDS TO 30 KT AND LIQUID
EQUIVALENT OF ONE INCH...WINTER STORM WARNING WILL BE ISSUED FOR THE
SAN BERNARDINO MOUNTAINS FOR SNOWFALL UP TO 10 INCHES OVERNIGHT.
NO WARNINGS OR ADVISORIES ARE EXPECTED AT THIS TIME FOR THE
REMAINDER OF THE COUNTIES.

MOIST CYCLONIC FLOW AND ADDITIONAL WEAK DISTURBANCES WILL KEEP A
THREAT OF MOSTLY LIGHT RAIN AND SNOW AT TIMES INTO FRI MORNING.

MODEL GUIDANCE SHOWS ADDITIONAL ENERGY MOVES INTO THE WEST COAST
TROUGH ON FRI. THIS REDEVELOPS A MORE INTENSE UPPER LOW WELL OFF THE
COAST. THIS PROCESS PUMPS UP 500 MB HEIGHTS/THICKNESS OVER SOCAL FRI
THROUGH SAT MORNING WHEN LITTLE OR NO PRECIPITATION MAY OCCUR. AT
THE SAME TIME THIS BETTER POSITIONS THE UPPER LOW TO DRAW IN
SUBTROPICAL MOISTURE. THE GFS MODEL SHOWS S WINDS AT THE 850 MB
LEVEL IN EXCESS OF 60 KTS AND TEMPS ABOVE 6 DEGREES C BY SAT
EVENING. IF THIS HAPPENS...SNOW LEVELS WILL ROCKET TO 7000 FEET OR
HIGHER FOR A TIME. THE WARMER CONDITIONS COUPLED WITH THE MOIST
SUBTROPICAL FLOW WILL BRING A CHANCE FOR HEAVY RAIN...AND MELTING
SNOW THROUGH EARLY SUN. AS THE UPPER LOW FINALLY MOVES INLAND LATE
SUN...THE SNOW LEVELS SHOULD CRASH TO WELL BELOW RESORT LEVELS
AGAIN.

STRONG WINDS WILL BE POSSIBLE AS WELL. ADVISORIES AND WARNINGS FOR
THE STRONG WINDS MAY BE NEEDED OVER THE WEEKEND.

OBVIOUSLY THIS IS AN EVOLVING SYSTEM. CUT-OFF LOWS ARE NOTORIOUSLY
DIFFICULT TO TIME. WE WILL LIKELY SEE MORE SCENARIO CHANGES THROUGH
THE WEEK...BUT AT THIS TIME EXPECT RAIN AT SOME POINT THIS WEEKEND
WITH A GOOD POSSIBILITY OF SOME HEAVY RAIN TO DEVELOP BY SAT NIGHT
OR SUN. WITH THE SPECTER OF SUBTROPICAL MOISTURE AND STRONG DYNAMICS
NOW IN THE MIX...TOTAL RAINFALL AMOUNTS COULD EASILY BE IN THE TWO
TO FOUR INCH RANGE W OF THE MTNS THROUGH MON...WHILE THE COASTAL
MOUNTAIN SLOPES GET CONSIDERABLY MORE. SNOWFALL WILL BE PROBLEMATIC
NOW THAT IT APPEARS SNOW LEVELS MAY BE LIFTED ABOVE RESORT LEVELS
AHEAD OF THE MAIN SYSTEM ON SAT AND SUN.

MOIST CYCLONIC FLOW CONTINUES MONDAY FOR A CHANCE OF LINGERING
SHOWERS...OTHERWISE SOME DRYING IS EXPECTED THROUGH MID-WEEK...BASED
ON 12Z MODEL GUIDANCE.

&&

.AVIATION...
232130Z...THIS AFTERNOON...LOW CLOUDS FROM THE SOUTH HAVE MOVED INTO
THE AREAS WEST OF THE MTNS BRINGING CIGS AROUND 4000 FT TO SOME
LOCATIONS...MOSTLY IN SAN DIEGO COUNTY. CLOUDS WILL CONTINUE TO
INCREASE...THICKENING AND LOWERING...THROUGH THE AFTERNOON AND
EVENING WITH INCREASING CHANCES FOR RAIN. RAIN BECOMING LIKELY FROM
THE NORTHWEST BY LATE AFTERNOON OR EVENING. RAIN THROUGH TONIGHT
WITH CLOUDS AND SHOWERS BREAKING UP EARLY THURSDAY MORNING...THEN
MORE RAIN BY THURSDAY AFTERNOON THROUGH THE NIGHT. CIGS LOWERING BY
THIS EVENING TO AROUND 2000 TO 2500 FT MSL. BASES LIFTING LATE
TONIGHT OR EARLY THURSDAY MORNING...THEN LOWERING AGAIN THURSDAY
AFTERNOON. VSBY MOSTLY ABOVE 7SM...LOWER ALONG THE COASTAL SLOPES
WITH AREAS 3-5SM BY THIS EVENING...DROPPING TO 1-2SM IN RAIN WITH
BASES LOWERING TO 1K FT OR LOWER AT TIMES.

&&

.MARINE...HIGH RIP CURRENT RISK THURSDAY AND FRIDAY.SURF AND SWELL
WILL INCREASE THURSDAY WITH LITTLE CHANGE EARLY FRIDAY...THEN
INCREASING LATE FRIDAY INTO SATURDAY AS STRONG SOUTH WINDS DEVELOP
FRIDAY MORNING. POSSIBLE SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
FRIDAY MORNING INTO SATURDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR THE SAN BERNARDINO COUNTY MOUNTAINS 6 PM PST
TONIGHT TO 6 AM PST THU. SEE LAXWSWSGX.

HYDROLOGIC OUTLOOK FOR POSSIBLE HEAVY RAIN AND SNOWFALL THROUGH
THIS WEEKEND. SEE LAXESFSGX.

&&

PUBLIC...JAD
AVIATION/MARINE...PG
Hazardous weather outlook, Jan 23, 4:00 PM PST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST WED JAN 23 2008

CAZ042-043-048-050-055>058-060>062-241200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PST WED JAN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE AHEAD OF A PACIFIC STORM WILL BRING RAIN AND
MOUNTAIN SNOW OVERNIGHT...HEAVY AT TIMES. THERE WILL BE LOCAL DENSE
FOG IN THE MOUNTAINS.

THERE WILL BE STRONG WINDS...HEAVY SNOW...AND DENSE FOG IN THE
SAN BERNARDINO COUNTY MOUNTAINS TONIGHT. SEE LAXWSWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH SUNDAY

LOW PRESSURE OFF THE COAST WILL BEGIN TO MOVE INLAND SATURDAY.
DISTURBANCES ASSOCIATED WITH THE LOW WILL BRING PERIODS OF RAIN
THURSDAY THROUGH SUNDAY. HEAVY RAIN...MOUNTAIN SNOW...AND STRONG
WINDS WILL BE POSSIBLE MAINLY SATURDAY AND SUNDAY. SEE LAXESFSGX FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA AT THIS TIME...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. SPOTTER
ACTIVATION MAY BE NEEDED THIS WEEKEND.

DA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:52 AM PSTMarine Weather StatementSGX24 hr
Jan 24, 1:37 PM PSTWinter Storm WarningSGXSan Bernardino20 hr

Nearby

Winter Storm Watches in California, 2008Every winter storm watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.